Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Burlington, VT

July 5, 2002Franklin County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 5, 2002, 6:23 PM EDT for Franklin County, Vermont. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 6:23 PM EDT (22:23 UTC)
Expired
Jul 5, 2002, 6:45 PM EDT
In force
22 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS51 KBTV 052223
SVRBTV
VTC011-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
620 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN VERMONT

* UNTIL 645 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SWANTON...MOVING SOUTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SWANTON...AROUND 620 PM EDT   
  NEAR ST. ALBANS AROUND 630 PM EDT
  NEAR GEORGIA AROUND 640 PM EDT
  7 MILES WEST OF FAIRFAX AROUND 650 PM EDT

THIS STORM POSSIBLY CONTAINS DIME SIZE HAIL AND BRIEF WIND GUSTS IN 
EXCESS OF 50 MPH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:43 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 5, 5:43 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
543 PM EDT FRI JUL 5 2002

PESKY UPR LOW MENTIONED IN PRVS AFDBTV THE CAUSE FOR SOME
-SHRA/-TSRA ACTVTY NOT MNTD IN PRVS FCST.

S/W ROTATING ACRS ERN ONTARIO/WRN QUEBEC ARD UPR LOW WITH DECENT
AMT OF SS ACCNTG FOR DIURNAL HEATING AND CAPES 200-400 J/KG RESULTING
IN SOME -SHRA/-TSRA ACTVTY MVG DUE N-S. MUCH OF THE ACTVTY APPEARS
ON A B-LINE FOR CHMPL VLY EAST AND SHLD HOLD TIL SUNSET BFR
GRADUALLY DIMINISHING.

UPDATED AND SPLIT ZONES TO SHOW GRTST -SHRA/-TSRA THREAT AREA...THUS
CHC IN CHMPL VLY NY/ADDISON WITH LKLY IN NRN VT CHMPL VLY AND SCT
ACRS REST OF NRN VT.

LOW WBZ (<9000FT) AND EQUILB LVLS WITH RDR ALRDY SHWG ECHO TOPS
XCEEDING EQUILB SUGGESTS SOME SMALL HAIL PSBL WITH STGST CELLS AND
WL COVER WITH NOWBTV.

UPDATED ZONES ALRDY ISSUED.

.BTV...NONE.

SLW

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.